Kansas, 2018

Hail and Damaging Winds in Kansas, June 30, 2018

June 30, 2018 · NWS ICT · 19 events in 5 counties and zones

Scattered thunderstorms, several that were severe, broke out across Kansas late in the afternoon and continued well into the night. The severe thunderstorms were prolific wind producers as 60-70 mph speeds were reported in many areas throughout the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms, several that were severe, broke out across Kansas late in the afternoon and continued well into the night. The severe thunderstorms were prolific wind producers as 60-70 mph speeds were reported in many areas throughout the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 2:06 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 30, 2:06 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
306 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jun 30 2018

A rather complicated mesoscale pattern for the late afternoon into
the early evening hours. Latest visible satellite and observations
showed remnants of a weak outflow boundary draped across central KS.
Latest obs suggest this boundary has all but mixed out. Next short
term concern is a weak impulse currently over north central TX, with
convection developing just north of the Red River valley. For the
early evening, short range hi-rez models suggest that washing out of
the outflow boundary will continue, with a bigger concern being the
convection in srn OK. Short range models actually lift the OK storms
rapidly to the NE and become more widespread as they move into south
central KS after 22-23z. As this weak impulse moves NE it will
run into a weakly capped environment, so think the Hi-Rez models
have the right idea. So will beef up pops across south central KS,
with this in mind. A very unstable airmass will be in place as
storms develop, but bulk shear is marginal. Given a slight
inverted-V sounding profile, think a strong to isolated severe
chance of quarter hail and a wet microburst exists with this round
of convection.

After this initial round of convection, (early this evening) A
shortwave currently over Wy will makes its way into the northern
plains by late this evening, which will help push a cold front into
north central KS and possibly central KS by late this evening. As
the evening progresses the low level jet and moisture transport will
increase convergence along the front for showers and thunderstorms
to develop and become more numerous towards midnight across central
KS. Think this convection in central KS will evolve into a forward
propagating convective system (MCS) for late tonight. Initially bulk
shear isnt that impressive (around 20-30 kts) but an unstable
airmass will be located to the E-SE of the front, as bulk shear
actually increases to around 35 kts late tonight.  So thinking
strong storms initially, with possibly an increasing damaging wind
threat for portions of central KS by late tonight as shear increases
and MCS propagates S-SE. Could also see some pockets of heavy
rainfall given precipitable water values of 180-200 percent of
normal. The MCS development is a little slower than previously
thought, but certainly suggests some areas of south central KS could
get two rounds of storms this evening/overnight.

Not sure how far south the front and MCS, will make for early Sun
morning, as the MCS moves into srn KS. Models suggest that the cold
front associated with the MCS will make slow progress into areas
east of the KS Turnpike for Sun morning, so showers/storms may
linger in SE KS into Sun morning.

Some uncertainty on how Sun afternoon will play out, but the GFS is
coming around the ECMWF solution of pushing the front into nrn OK.
This will limit convective chances on Sun to mainly extreme SE KS,
where better moisture will be located ahead of the front. Return
flow across the srn plains may lead to an elevated convective chance
trying to push back north out of nrn OK overnight Sun into possibly
srn KS, so will leave a small pop for this chance along the KS/OK
border.

Ketcham

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jun 30 2018

Stagnant mid-upper pattern is expected for the start of next week,
as an upper ridge dominates much the Central Plains. The general
trend is dry with gradually increasing above normal temperatures.
The GFS breaks out mainly diurnal storms in southeast KS by the end
of the week, where the higher precipitable water values will be
located, but confidence in this occurring is slim. Will keep some
spurious pops for collaboration sake, but storm chances will be very
hit or miss.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Jun 30 2018

The main aviation concern today will be chances of thunderstorms
late this afternoon and evening. It is possible that a few stray
thunderstorms could initiate in central and south central Kansas
this afternoon and evening. However, better chances for showers
and thunderstorms will be later this evening and overnight as a
cold front pushes south across the region. Some of these storms
could be strong or severe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  71  93 /  80  20  10  10
Hutchinson      70  89  68  93 /  80  10  10  10
Newton          70  88  69  92 /  80  10  10  10
ElDorado        70  87  69  91 /  70  20  10  10
Winfield-KWLD   72  89  71  92 /  70  20  10  10
Russell         66  88  66  95 /  50  10   0  10
Great Bend      67  88  66  93 /  50  10   0  10
Salina          70  89  68  96 /  70  10   0  10
McPherson       70  89  67  93 /  80  10   0  10
Coffeyville     75  90  71  92 /  30  30  20  10
Chanute         74  89  70  92 /  50  30  20  10
Iola            73  88  70  91 /  50  30  20  10
Parsons-KPPF    75  89  71  92 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...TAV
Hazardous weather outlook, Jun 30, 3:08 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 PM CDT Sat Jun 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 100 to 105 are forecast until early this
evening. Check the latest Heat Advisory for details.

A cluster of thunderstorms will move northeast out of Oklahoma into
south central Kansas late this afternoon into early this evening. As
the storms move north there will be chance for severe storms, with
quarter size hail and damaging winds to 65 mph. Pockets of heavy
rainfall are possible in urban areas.

Thunderstorms are also likely to move south late this evening and
overnight as a complex of storms develops over northern Kansas.
Strong storms, with small hail and winds around 50 mph are likely.
Very heavy rain is also likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance storms could linger into Sunday, roughly
east of Kansas Turnpike. These storms are not expected to be
severe.

Heat indices are currently forecast to be around 100 each afternoon
from Monday through Thursday over various parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Special weather statement, Jun 30, 4:24 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT SAT JUN 30 2018

KSZ091-092-302245-
Harper KS-Sumner KS-
524 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 545 PM CDT.

* At 520 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Amorita to Wakita to 5 miles north of Hunter...and moving northeast
  at 45 mph.

Hail up to the size of dimes and winds up to 50 mph are possible
with these storms.

* Locations impacted include...
  Anthony, Caldwell, Bluff City, Waldron and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central Kansas.

LAT...LON 3700 9835 3704 9835 3718 9822 3713 9763
      3700 9750
TIME...MOT...LOC 2221Z 216DEG 38KT 3693 9834 3689 9792 3664 9766

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 30, 4:49 PM CST to 4:50 PM CST
Where
Harper County, 2.2 mi W of Anthony
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.150, -98.070

The gust was measured at 300 West & 10 Roads.

Thunderstorm Wind, Harper

When
June 30, 4:50 PM CST to 4:52 PM CST
Where
Harper County, Anthony
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Power lines & power poles were knocked down onto Franklin Street and Hayes Street in town. Both roads were blocked.

Thunderstorm Wind, Harper

When
June 30, 4:56 PM CST to 4:58 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.290, -98.030

Speeds were estimated from 50-65 mph. No damage was reported.

Thunderstorm Wind, Harper

When
June 30, 5:15 PM CST to 5:16 PM CST
Where
Harper County, 1.1 mi W of Harper
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.280, -98.040

No damage was reported.

Thunderstorm Wind, Cowley

When
June 30, 5:33 PM CST to 5:34 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

The gust was measured at Strother Field.

Thunderstorm Wind, Marion

When
June 30, 5:34 PM CST to 5:35 PM CST
Where
Marion County, 2.14 mi NNE of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -97.090

No damage was reported.

Thunderstorm Wind, Sedgwick

When
June 30, 5:40 PM CST to 5:42 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
37.660, -97.440

A 4-inch diameter limb was blown down at the WFO.

Thunderstorm Wind, Sedgwick

When
June 30, 5:47 PM CST to 5:50 PM CST
Where
Sedgwick County, 2.34 mi NNE of (Iab) McConnell Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -97.250

A spotter reported gusts of at least 70 mph. The wind damaged a B-47 bomber that had been on display at the east entrance to McConnell AFB. A B-52 displayed at the west entrance to the base was slightly damaged. This was a delayed report.

Thunderstorm Wind, Cowley

When
June 30, 5:47 PM CST to 5:48 PM CST
Where
Cowley County, 3.08 mi WNW of Maple City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -96.830

One person was blown off a kayak at Cowley County Fishing Lake. Injuries are unknown.

Hail, Marion

When
June 30, 5:48 PM CST to 5:50 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.170, -97.110

The ping pong ball-sized hail combined with winds around 60 mph to down power lines. Heavy rains were also reported.

Thunderstorm Wind, Sedgwick

When
June 30, 5:49 PM CST to 5:50 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.690, -97.340

Branches of unknown diameters were blown down in town. The report was received via social media.

Thunderstorm Wind, Cowley

When
June 30, 5:49 PM CST to 5:50 PM CST
Where
Cowley County, 4.08 mi WSW of Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.430, -97.070

The gust occurred 3 miles south of the Butler/Cowley County line on U.S. Highway 77.

Thunderstorm Wind, Cowley

When
June 30, 5:52 PM CST to 5:53 PM CST
Where
Cowley County, 1.49 mi SSW of Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.430, -97.010

No damage was reported.

Thunderstorm Wind, Cowley

When
June 30, 5:54 PM CST to 5:55 PM CST
Where
Cowley County, 6.91 mi WNW of Burden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -96.870

The gust occurred at Winfield City Lake.

Thunderstorm Wind, Cowley

When
June 30, 6:03 PM CST to 6:04 PM CST
Where
Cowley County, 1.3 mi WSW of Burden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -96.770

No damage was reported.

Thunderstorm Wind, Sedgwick

When
June 30, 6:08 PM CST to 6:10 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

The gust was measured at Jabara Airport.

Hail, Sedgwick

When
June 30, 6:12 PM CST to 6:13 PM CST
Where
Sedgwick County, 0.69 mi S of Bellaire
Measured
0.75 in hail
Reported by
Public
Coordinates
37.760, -97.270

Fifty mph winds were also reported. This report came in via social media.

Lightning, Marion

When
June 30, 6:49 PM CST
Where
Marion County, 0.54 mi W of Peabody
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.170, -97.110

The cloud-to-ground strike knocked down a tree onto power lines.

Thunderstorm Wind, Russell

When
June 30, 10:29 PM CST to 10:30 PM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -98.840

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770027, 770019, 770029, 770030, 770031, 770033, 770021, 770025, 770039, 770016, 770026, 770040, 770041, 770042, 770043, 770045, 770324, 770017, 770046.